Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Albany, NY

July 23, 2002Greene County, Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 23, 2002, 1:44 PM EDT for Greene County, Ulster County, New York. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 1:44 PM EDT (17:44 UTC)
Expired
Jul 23, 2002, 2:45 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 57 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:50 PM EDTThunderstorm WindCoxsackie, NY
Jul 23, 2:20 PM EDTThunderstorm WindSaugerties South, NY
Jul 23, 2:25 PM EDTThunderstorm WindUlster Hgts, NY
Jul 23, 2:45 PM EDTThunderstorm WindGardiner, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS51 KALY 231744
SVRALY
NYC039-111-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN EASTERN NEW YORK
  ULSTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 245 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM COXSACKIE TO 6 MILES SOUTHWEST OF
  SUNDOWN...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ULSTER HEIGHTS AND PEEKAMOOSE AT 150 PM EDT
  WEST SHOKAN AND LEEDS AT 155 PM EDT
  MANORVILLE AT 200 PM EDT
  WOODSTOCK AND RIGGSVILLE AT 205 PM EDT
  WEST HURLEY AND NAPANOCH AT 210 PM EDT
  OLIVEBRIDGE AT 215 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:00 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 11:00 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 23 2002

.DISC...

FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED...
THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT.
ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM
WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE
WEATHER INDEX YIELDS MAJOR SEVERE.  WATCH ANTICIPATED
AND STAFFING BEING ARRANGED.

.HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED
CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD
HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN.

.ALY...NONE

WILEY

In the hours before

Special weather statement, Jul 23, 11:35 AM EDT, 2 hours 9 minutes before
NYZ040-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT
45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

AMES AND CANAJOHARIE AT 1140 AM EDT...
CHARLESTON FOUR CORNERS AT 1150 AM EDT...
GLEN AND FULTONVILLE AT 1155 AM EDT...
MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 12:05 PM EDT, 1 hour 39 minutes before
NYZ039-231630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM...
MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS
EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:31 PM EDT, 1 hour 13 minutes before
NYZ051-052-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1231 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT
35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 1240 PM EDT...
ALBANY AT 1245 PM EDT...
MENANDS AND LOUDONVILLE AT 1250 PM EDT...
WATERVLIET AND GREEN ISLAND AT 1255 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 12:56 PM EDT, 48 minutes before
NYZ041-043-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES...

AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO
8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAGLE BRIDGE AT 105 PM EDT...
COSSAYUNA AT 110 PM EDT...
CAMBRIDGE AT 115 PM EDT...
SALEM AND WHITE CREEK AT 125 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 1:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:49 AM EDTSevere Thunderstorm WarningALYMontgomery26 min
Jul 23, 12:20 PM EDTSevere Thunderstorm WarningALYSaratoga40 min
Jul 23, 12:40 PM EDTSevere Thunderstorm WarningALYAlbany35 min
Jul 23, 12:43 PM EDTSevere Thunderstorm WarningALYRensselaer62 min
Jul 23, 1:32 PM EDTSevere Thunderstorm WarningALYColumbia43 min
Jul 23, 2:20 PM EDTSevere Thunderstorm WarningALYDutchess55 min
Jul 23, 2:43 PM EDTSevere Thunderstorm WarningALYUlster32 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.